Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 147, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 23, 2003, 8:14 PM MDT for Quay County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 8:14 PM MDT (02:14 UTC)
- Expired
- Jul 23, 2003, 9:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1136 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 240214 SVRABQ NMC037-240315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 814 PM MDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 915 PM MDT * AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SAN JON...OR ABOUT 23 MILES EAST OF TUCUMCARI...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL EASTERN QUAY COUNTY SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3519 10368 3497 10366 3498 10303 3532 10304 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:05 PM MDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jul 23, 2:05 PM MDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 205 PM MDT WED JUL 23 2003 UPPER LEVEL HIGH TO CONSOLIDATE OVER NM LATE THIS WEEK...SHIFT N TO CO OVER THE WEEKEND...BACK TOWARD NEVADA EARLY NEXT WEEK...THEN BACK OVER NM LATER NEXT WEEK. INVERTED TROUGH/EASTERLY WAVE COULD AFFECT NM THIS WEEKEND. BACK DOOR FRONT POSSIBLE NEXT TUE INTO THE NE. UPSWING IN CONVECTION THIS AFTERNOON WHICH WILL CONTINUE THROUGH TONIGHT AS UPPER LEVEL VORT LOBE SWINGS SLOWLY S ACROSS THE STATE. SOME POTENTIAL FOR SEVERE WEATHER MAINLY IN THE E...BUT AM MORE CONCERNED ABOUT HEAVY RAIN AND ISOLATED FLASH FLOODING WITH SLOW MOVEMENT OF THE STORMS. WILL CARRY CHANCE POPS MOST ZONES THIS EVENING AND ISOLATED LATE TONIGHT...ALLOWING ACTIVITY TO LINGER PAST MIDNIGHT. THIS MOST LIKELY IN THE SW ZONES. WE WILL LIKELY RECYCLE SOME OF THE MOISTURE FROM TODAYS ACTIVITY ON THU PM AND EVE...ALTHOUGH WILL CONTINUE WITH THE IDEA OF SLIGHTLY LESS ACTIVITY ESPECIALLY IN THE E. SLIGHT CHANCE POPS THERE WITH CHANCE POPS MOST WRN AND CNTRL ZONES. FRI MAY BE THE LEAST ACTIVE DAY WITH NO UPPER LEVEL FEATURES FORECASTED TO AFFECT NM AND HIGH PRESSURE CENTERED OVER THE STATE. JUST SLIGHT CHANCE POPS MOST ZONES WITH NOTHING IN THE FAR SE OR EC. GFS CONTINUES TO SHOW AN INVERTED TROUGH/EASTERLY WAVE MOVING IN FROM TX THIS WEEKEND. AT THE SAME TIME THE GFS GENERATES ONE ITS VORTICITY MAXES (MCS TYPE FEATURE) OVER CO SAT EVENING AND MOVES IT S ACROSS WRN NM SAT NIGHT AND SUN...PRODUCING COPIOUS AMOUNTS OF PRECIP AS IT INTERACTS WITH THE TROUGH. NOT READY TO BUY INTO THIS IDEA COMPLETELY JUST YET BUT WILL BUMP UP POPS A BIT ACROSS THE WRN HALF OF THE STATE THIS WEEKEND. UPPER HIGH SLIDES NW EARLY NEXT WEEK AND ALLOWS ANOTHER FRONT TO SLIP INTO THE NE BY TUE AND ALL THE E BY WED. POSSIBLE UPSWING IN PRECIP FOR AT LEAST THE NC AND NE AND WILL MAKE THIS THE FAVORED AREA FOR CONVECTION TUE/WED. PRELIMINARY NUMBERS... FARMINGTON................ 066/097 064/096 066 40322 GALLUP.................... 058/092 056/092 056 40423 GRANTS.................... 062/093 060/090 061 40423 GLENWOOD.................. 065/098 063/096 064 40333 CHAMA..................... 047/084 046/084 048 40333 LOS ALAMOS................ 060/084 057/084 060 40433 RED RIVER................. 047/079 045/079 047 40433 TAOS...................... 058/086 056/088 058 40433 SANTA FE.................. 059/088 057/088 060 40423 SANTA FE AIRPORT.......... 061/090 059/091 062 40423 ESPANOLA.................. 060/096 058/093 061 40423 ALBUQUERQUE HEIGHTS....... 070/095 068/096 070 40423 ALBUQUERQUE VALLEY........ 066/097 064/097 066 40423 ALBUQUERQUE FOOTHILLS..... 066/093 064/095 066 40423 ALBUQUERQUE WEST MESA..... 071/096 069/095 071 40423 SOCORRO................... 068/096 064/096 066 40323 SANDIA PARK/CEDAR CREST... 060/090 058/087 060 40433 MORIARTY/ESTANCIA......... 056/093 055/091 057 40433 CARRIZOZO................. 065/094 061/096 062 40322 RUIDOSO................... 056/085 054/082 055 40322 RATON..................... 056/090 056/090 057 40311 LAS VEGAS................. 057/088 055/091 058 40322 ROY....................... 066/093 065/094 067 40211 CLAYTON................... 063/095 065/094 066 40211 SANTA ROSA................ 066/096 065/097 067 40312 TUCUMCARI................. 068/095 066/097 069 40212 FORT SUMNER............... 067/096 066/096 068 40312 CLOVIS.................... 067/095 067/096 068 40312 PORTALES.................. 067/096 067/097 068 40312 ROSWELL................... 070/098 070/099 071 40312 .ABQ...NONE. CHJ
Hazardous weather outlook, Jul 23, 6:00 AM MDT, 14 hours 14 minutes before
NMZ001>021-026-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HEAVY RAIN MAY FALL FROM THUNDERSTORMS ACROSS THE REGION AND COULD LEAD TO FLASH FLOODING. SMALL AMOUNTS OF RAIN CAN PRODUCE FLASH FLOODING IN AREAS THAT HAVE SUFFERED RECENT LARGE WILDFIRES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 2 PM AND 10 PM ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. KD
In the hours before
Local storm report, Jul 23, 3:39 PM MDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
339 PM MDT WED JUL 23 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 12 NW YESO NM 60 MPH WIND GUST
07/23/03 DE BACA ESTIMATED BY PUBLIC.
JLPLocal storm report, Jul 23, 7:09 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
709 PM MDT WED JUL 23 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM ELIDA NM .88 INCH HAIL
07/23/03 ROOSEVELT REPORTED BY PUBLIC.
JLPLocal storm report, Jul 23, 7:55 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
755 PM MDT WED JUL 23 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 8 W LINGO NM .75 INCH HAIL
07/23/03 ROOSEVELT REPORTED BY PUBLIC.
JLPThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:42 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 48 min |
| Jul 23, 6:54 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
| Jul 23, 7:06 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 54 min |
| Jul 23, 7:19 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 41 min |
| Jul 23, 7:29 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 46 min |
| Jul 23, 7:34 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 41 min |
| Jul 23, 8:10 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 50 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.